Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 157, NWS Cheyenne, WY

August 11, 2008Goshen County, Wyoming; Banner County, Scotts Bluff County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2008, 3:58 PM MDT for Goshen County, Wyoming; Banner County, Scotts Bluff County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2008, 3:58 PM MDT (21:58 UTC)
Expired
Aug 11, 2008, 4:49 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Banner County, NE, Scotts Bluff County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2129 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:48 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 2:48 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 PM MDT MON AUG 11 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
SOUTHERN EXTENT OF A WELL-DEFINED SHORTWAVE WAS PUSHING THROUGH
CENTRAL WYOMING EARLY THIS AFTERNOON...AND EXTENDED FROM GILLETTE
TO NEAR RAWLINS. SURFACE FRONT MADE IT INTO COLORADO EARLIER THIS
MORNING. A FEW SHOWERS AND STORMS HAVE ALREADY DEVELOPED ALONG THE
LEADING EDGE OF THE BEST DRYING ON WATER VAPOR IMAGERY AND WILL
CONTINUE TO SPREAD EAST AHEAD OF THIS FEATURE THIS EVENING.
SURFACE DEW POINTS HAVE DECREASED 5 TO 15 DEGREES BEHIND THE
FROPA. THIS DECREASE IN SURFACE MOISTURE WILL BE THE LIMITING
FACTOR FOR CONVECTIVE SEVERITY THIS AFTERNOON AND EVENING. SBCAPES
FROM 500 TO 800 J/KG WILL BE COMMON IN WYOMING EAST OF THE LARAMIE
RANGE...WITH UP TO 1500 J/KG ACROSS MORRILL...KIMBALL...AND
CHEYENNE COUNTIES LATER. CONVECTION WILL DECREASE QUICKLY AT LEAST
BY SUNSET...IF NOT A BIT EARLIER...GIVING WAY TO CLEARING SKIES
OVERNIGHT. ADDED SOME PATCHY FOG IN THE VICINITY OF THE NORTH
PLATTE RIVER VALLEY CENTERED AROUND SUNRISE. IT WILL NOT BE AS
WIDESPREAD AS EXPERIENCED OVER THE WEEKEND THO. HEIGHTS WILL BUILD
SOME ON TUESDAY...HOWEVER WITH RESIDUAL MOISTURE IN PLACE OVER THE
PANHANDLE...LEFT IN SLIGHT CHANCE POPS DURING THE AFTERNOON AND
EVENING HOURS. THE NAM SPINS UP A SURFACE LOW IN THE MASS FIELDS
ACROSS CENTRAL PORTIONS OF THE NEBRASKA PANHANDLE EARLY WEDNESDAY.
THIS SURFACE LOW WILL SLIDE SOUTH WITH TIME ON WEDNESDAY...GIVING
WAY TO UPSLOPE BEHIND IT. THIS SURFACE LOW...WHEN COMBINED WITH
ANOTHER APPROACHING SHORTWAVE WILL RESULT IN ANOTHER ROUND OF
AFTERNOON AND EVENING CONVECTION ON WEDNESDAY AFTERNOON. TEMPERATURES
WILL REMAIN PRETTY CLOSE TO NORMAL THROUGH THE SHORT TERM.

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...
REMAINING PCPN WILL MOVE OUT/DIMINISH EARLY WEDS EVENING. MORE
SIGNIFICANT CHANGES THEN APPROACH THE CWA THURSDAY AND THURSDAY NIGHT
AS UPPER LOW OVER SRN SASK DROPS SOUTH ACROSS THE NRN AND CENTRAL
PLAINS LATE THURSDAY THROUGH FRIDAY.  THIS WILL BRING A GOOD PUSH OF
COOLER AIR ACROSS THE CWA THURSDAY NIGHT AND FRIDAY WITH MAX TEMPS
IN THE 60S TO MID 70S...POSSIBLY EVEN COOLER.  BEST CHANCE FOR PCPN
LOOKS TO BE THURSDAY NIGHT INTO FRIDAY IN GOOD UPSLOPE REGIME WITH
PCPN MAINLY SHOWERS OR RAIN WITH INSTABILITIES LIMITED.  GRADUAL
CLEARING EXPECTED LATER FRIDAY AND SATURDAY AS LOWER LEVELS BEGIN TO
DRY BUT CUT OFF LOW WILL BE SLOW TO EXIT THE REGION...STILL OVER THE
CENTRAL PLAINS SUNDAY. THUS TEMPERATURES WILL ONLY WARM SLOWLY OVER
THE WEEKEND.  DRY AND SEASONABLE WEATHER EXPECTED MONDAY.

&&

.AVIATION...
CONDITIONS WILL GENERALLY BE VFR AT AREA TERMINALS TONIGHT.
KCYS...KCDR...KBFF...KSNY MAY SEE LOCALIZED MVFR CIGS/VSBYS FOR A
FEW HOURS EARLY THIS EVENING. OTHERWISE CLEARING SKIES CAN BE
EXPECTED OVERNIGHT...WITH SOME PATCHY FOG POSSIBLE AT THE NEBRASKA
TERMINALS TOWARDS SUNRISE. ANOTHER ROUND OF ISOLATED THUNDERSTORMS
WILL BE POSSIBLE AT NEBRASKA PANHANDLE TERMINALS ON TUESDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...HAHN
LONG TERM...RE
Hazardous weather outlook, Aug 11, 11:25 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1125 AM MDT MON AUG 11 2008

WYZ059>070-121130-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
1125 AM MDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOME WEAK THUNDERSTORMS WILL BE POSSIBLE OVER THE REGION MAINLY EAST
OF THE MOUNTAINS THIS AFTERNOON INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF LATE DAY THUNDERSTORMS MAINLY ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-121130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
1125 AM MDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS WILL DEVELOP OVER THE PANHANDLE THIS AFTERNOON
AND EVENING.  A FEW OF THEM COULD BECOME QUITE STRONG...MAINLY IN
THE AREA FROM CHADRON SOUTH TO SIDNEY.  GUSTY WINDS AND PERHAPS SOME
HAIL WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS MAINLY ON TUESDAY THROUGH
THURSDAY...WITH A FEW STORMS PERHAPS BECOMING QUITE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT MAINLY OVER THE
CENTRAL AND EASTERN PART OF THE PANHANDLE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 11, 3:00 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT MON AUG 11 2008

NEZ019-020-054-WYZ066>070-112230-
SCOTTS BLUFF-BANNER-KIMBALL-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...SCOTTSBLUFF...GERING...HARRISBURG...
KIMBALL...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...
TORRINGTON...CHEYENNE...PINE BLUFFS
300 PM MDT MON AUG 11 2008

...THUNDERSTORMS MOVING EAST ACROSS SOUTHEAST WYOMING AND WESTERN
NEBRASKA THIS AFTERNOON...

SCATTERED THUNDERSTORMS...A FEW STRONG...WILL MOVE EAST AT 30 MPH
ACROSS LARAMIE COUNTY...SOUTHERN PLATTE...SOUTHERN GOSHEN...
BANNER AND KIMBALL COUNTIES THROUGH 430 PM. THE STRONGEST STORMS
WILL PRODUCE RAINFALL AMOUNTS UP TO ONE HALF INCH...WIND GUSTS TO
50 MPH AND SMALL HAIL. REMEMBER THAT ALL THUNDERSTORMS PRODUCE
LIGHTNING...WHICH CAN KILL OR INJURE YOU. WHEN THUNDERSTORMS
APPROACH...MOVE INDOORS OR TO A VEHICLE WITH THE WINDOWS CLOSED.
WHEN THUNDER ROARS...MOVE INDOORS.

THE STRONGEST THUNDERSTORMS STORMS WILL MOVE ACROSS NORTHERN
LARAMIE COUNTY BETWEEN INTERSTATE 25 AND ALBIN.

ALBIN...THE MERIDEN REST AREA...BURNS AND BUSHNELL WILL BE AFFECTED
BY THE THUNDERSTORMS.

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:06 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie54 min
Aug 10, 6:11 PM MDTAreal Flood AdvisoryCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux3 hr
Aug 10, 7:52 PM MDTAreal Flood AdvisoryCYSKimball2 hr
Aug 11, 4:03 PM MDTSevere Thunderstorm WarningCYSDawes42 min
Aug 11, 4:17 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.